Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 281, NWS Austin/San Antonio, TX

October 12, 2006Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 12, 2006, 6:11 PM CDT for Lavaca County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2006, 6:11 PM CDT (23:11 UTC)
Expired
Oct 12, 2006, 6:45 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 138 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2634 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 122311
SVREWX
TXC285-122345-
/O.NEW.KEWX.SV.W.0281.061012T2311Z-061012T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT THU OCT 12 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL.  THIS STORM WAS LOCATED OVER LAVACA COUNTY...OR ABOUT 19
  MILES SOUTHEAST OF HALLETTSVILLE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2939 9667 2925 9673 2923 9670 2936 9657

$$
2 follow-up statements
000 
WWUS54 KEWX 122330
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT THU OCT 12 2006

TXC285-122345-
/O.CON.KEWX.SV.W.0281.000000T0000Z-061012T2345Z/
LAVACA TX-
628 PM CDT THU OCT 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LAVACA COUNTY...

AT 620 PM CDT...THE SEVERE THUNDERSTORM OVER FAR EASTERN LAVACA 
COUNTY HAS WEAKENED.  HOWEVER THIS STORM REMAINS STRONG AND COULD 
RE-INTENSIFY.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF 
SPEAKS...OR ABOUT 22 MILES NORTH OF EDNA...MOVING EAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2939 9667 2925 9673 2923 9670 2936 9657

$$
000 
WWUS54 KEWX 122343
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT THU OCT 12 2006

TXC285-122351-
/O.EXP.KEWX.SV.W.0281.000000T0000Z-061012T2345Z/
LAVACA TX-
641 PM CDT THU OCT 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAVACA COUNTY WILL BE ALLOWED 
TO EXPIRE AT 645 PM CDT...

THE STORM HAS WEAKENED AND MOVED EAST OUT OF LAVACA COUNTY.  
HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM 
CDT THURSDAY EVENING FOR SOUTH CENTRAL TEXAS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:49 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 12, 3:49 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CDT THU OCT 12 2006

.DISCUSSION...
THE COLD FRONT IS CURRENTLY ORIENTED FROM EAST TO WEST FROM NEAR
ROUND ROCK TO NEAR OZONA. THIS FRONT WILL PROGRESS SOUTH THROUGH
THE EVENING HOURS AND OUT OF OUR CWFA BY MIDNIGHT. CHANCES FOR
THUNDERSTORMS ARE GREATEST ALONG AND AHEAD OF THE FRONT ACROSS OUR
SOUTHEAST COUNTIES WHERE DEWPOINT TEMPS ARE HIGHER AND A MORE
FAVORABLE VEERING WIND PROFILE IS PRESENT. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT AND WILL EXPIRE AT 9 PM.

COLD AIR ADVECTION WILL CONTINUE INTO EARLY FRIDAY...WITH
ISENTROPIC UPGLIDE ON THE INCREASE LATER IN THE DAY AND FRIDAY
NIGHT. THE WEATHER PATTERN HAS DEFINITELY CHANGED...WITH RAIN
CHANCES IN THE FORECAST FOR THE NEXT SEVEN DAYS. GULF AND PACIFIC
MOISTURE WILL OVERRUN THE FRONT ON SATURDAY...WITH CLOUDY...WET
AND MILD CONDITIONS FORECAST. RAIN IN THE FRONTAL LAYER WILL
MODIFY THE AIRMASS SIGNIFICANTLY...AND BY SUNDAY GULF AIR WILL
RETURN AS THE LOWER LEVELS RESPOND TO AN APPROACHING POTENT UPPER
LEVEL LOW...CURRENTLY OFFSHORE OF SOCAL. CHANCES FOR THUNDERSTORMS
WILL HOLD ON THROUGH MONDAY AS THE UPPER LOW MOVES ACROSS TEXAS.
BOTH THE 12Z ECMWF AND GFS SOLUTIONS SHOW A VERY COLD AIRMASS
SLIDING DOWN THE PLAINS NEXT WEDNESDAY NIGHT INTO THURSDAY AS A
HUGE UPPER TROUGH TAKES SHAPE ACROSS THE WESTERN U.S. AND A SW
FLOW ALOFT PREVAILS ACROSS TEXAS. THIS FRONT WILL INCREASE CHANCES
FOR RAIN TOWARD THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  72  64  79 / 30 10 10 60
AUSTIN BERGSTROM INTL AIRPORT  58  74  64  79 / 30 10 20 60
DEL RIO INTL AIRPORT           61  75  68  79 / 10 20 40 50
SAN ANTONIO INTL AIRPORT       59  75  67  79 / 40 10 30 70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/03/DC
Hazardous weather outlook, Oct 12, 3:28 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT THU OCT 12 2006

TXZ171>173-183>194-202>209-217>225-228-132030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
328 PM CDT THU OCT 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM TONIGHT FOR
THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS...STRONG WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CUMULATIVE RAINS MAY CAUSE FLOODING IN LOW LYING AREAS AND LOW
WATER CROSSINGS BY MONDAY AND TUESDAY ACROSS SOUTH CENTRAL TEXAS..

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.